Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Model theory of difference fields


Authors: Zoé Chatzidakis and Ehud Hrushovski
Journal: Trans. Amer. Math. Soc. 351 (1999), 2997-3071
MSC (1991): Primary 03C60; Secondary 03C45, 08A35, 12H10
DOI: https://doi.org/10.1090/S0002-9947-99-02498-8
Published electronically: April 8, 1999
MathSciNet review: 1652269
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A difference field is a field with a distinguished automorphism $\sigma $. This paper studies the model theory of existentially closed difference fields. We introduce a dimension theory on formulas, and in particular on difference equations. We show that an arbitrary formula may be reduced into one-dimensional ones, and analyze the possible internal structures on the one-dimensional formulas when the characteristic is $0$.


References [Enhancements On Off] (What's this?)

  • 1. J. Ax, The elementary theory of finite fields, Annals of Math. 88 (1968), 239 - 271. MR 37:5187
  • 2. S. Buechler, Locally modular theories of finite rank, Ann. Pure Appl. Logic 30 (1986), 83 - 94. MR 87j:03035
  • 3. Z. Chatzidakis, L. van den Dries and A. Macintyre, Definable sets over finite fields, J. Reine Angew. Math. 427 (1992), 107 - 135. MR 94c:03049
  • 4. G. Cherlin, E. Hrushovski, Large finite structures with few $4$-types, preprint 1998 (earlier version: Smoothly approximable structures, 1994).
  • 5. R.M. Cohn, Difference algebra, Tracts in Mathematics 17, Interscience, New York, 1965. MR 34:5812
  • 6. L. van den Dries, Dimension of definable sets, algebraic boundedness and henselian fields, Ann. Pure Appl. Logic 45 (1989), 189 - 209. MR 91k:03082
  • 7. L. van den Dries, K. Schmidt, Bounds in the theory of polynomials rings over fields. A non-standard approach. Invent. Math. 76 (1984), 77 - 91. MR 85i:12016
  • 8. J.-L. Duret, Les corps pseudo-algébriquement clos non séparablement clos ont la propriété d'indépendance, in: Model theory of algebra and arithmetic, Proc. Karpacz 1979, Springer Lecture Notes in Math. 834 (1980), 136 - 161. MR 83i:12024
  • 9. D.M. Evans, E. Hrushovski, On the automorphism groups of finite covers, Ann. Pure Appl. Logic 62 (1993), 83 - 112. MR 94e:03035
  • 10. R. Hartshorne, Algebraic Geometry, Graduate Texts in Mathematics 52, Springer-Verlag, 1977. MR 57:3116
  • 11. E. Hrushovski, Contributions to stable model theory, Ph. D. Thesis, Berkeley 1985.
  • 12. E. Hrushovski, Unimodular minimal structures, J. London Math. Soc. (2) 46 (1992), 385 - 396. MR 94b:03062
  • 13. E. Hrushovski, Finitely axiomatisable $\aleph _1$-categorical theories, J. Symbolic Logic 59 (1994), 838 - 844. MR 95k:03061
  • 14. E. Hrushovski, Pseudo-finite fields and related structures, preprint (1991).
  • 15. E. Hrushovski, Finite structures with few types, in: Finite and Infinite Combinatorics in Sets and Logic, NATO ASI Series C 411, Kluwer, Dordrecht, 1993, 175 - 187. MR 95h:03084
  • 16. E. Hrushovski, The Manin-Mumford conjecture and the model theory of difference fields, preprint (1995).
  • 17. E. Hrushovski, The first-order theory of the Frobenius, preprint (1996).
  • 18. E. Hrushovski, A. Pillay, Weakly normal groups, in: Logic Colloquium 85, North-Holland 1987, 233 - 244. MR 88e:03051
  • 19. E. Hrushovski, A. Pillay, Groups definable in local fields and pseudo-finite fields, Israel J. Math. 85 (1994), 203 - 262. MR 95f:12015
  • 20. E. Hrushovski, A. Pillay, Definable subgroups of algebraic groups over finite fields, J. Reine Angew. Math. 462 (1995), 69 - 91. MR 97f:20059
  • 21. B. Kim, Forking in simple unstable theories, J. London Math. Soc. (2) 57 (1998), 257-267. CMP 99:01
  • 22. B. Kim, A. Pillay, Simple theories, in: Proc. AILA-KGS conference (Florence, 1995), A. Lachlan, D. Mundici editors, Ann. Pure Appl. Logic 88 (1997), 149 - 164. MR 99b:03049
  • 23. A. Macintyre, Generic automorphisms of fields, in: Proc. AILA-KGS conference (Florence, 1995), A. Lachlan, D. Mundici editors, Ann. Pure Appl. Logic 88 (1997), 165 - 180. CMP 98:07
  • 24. A. Macintyre, Nonstandard Frobenius, in preparation.
  • 25. A. Pillay, An introduction to stability theory, Oxford Logic Guide 8, Clarendon Press, Oxford, 1983. MR 85i:03104
  • 26. A. Pillay, Geometric Stability, Clarendon Press, Oxford 1996. MR 98a:03049
  • 27. B. Poizat, Cours de Théorie des Modèles, Nur Al-Mantiq Wal-Ma'rifah, Paris 1985. MR 87f:03084
  • 28. D.J.S. Robinson, A course in the theory of groups, 2nd ed., Graduate Texts in Mathematics 80, Springer-Verlag, New York 1996. MR 96f:20001
  • 29. M. Rosen, Abelian varieties over $\mathbb{C}$, in: Arithmetic Geometry, G. Cornell and J. H. Silverman ed., Springer-Verlag 1986. MR 89b:14029
  • 30. J. -P. Serre, Local fields, Springer-Verlag 1979. MR 82e:12016
  • 31. J. -P. Serre, Topics in Galois Theory, Research Notes in Mathematics, Vol. 1, Jones and Bartlett Pub., Boston 1992. MR 94d:12006
  • 32. I.R. Shafarevich, Basic Algebraic Geometry 1 and 2, 2nd ed., Springer-Verlag 1994. MR 95m:14001; MR 95m:14002
  • 33. S. Shelah, Classification theory and the number of nonisomorphic models, Studies in Logic 92, North-Holland 1978. MR 81a:03030
  • 34. S. Shelah, Simple unstable theories, Ann. Math. Logic 19 (1980), 177 - 203. MR 82g:03055
  • 35. J. H. Silverman, The arithmetic of elliptic curves, Graduate Texts in Mathematics 106, Springer-Verlag, 1986. MR 87g:11070

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 03C60, 03C45, 08A35, 12H10

Retrieve articles in all journals with MSC (1991): 03C60, 03C45, 08A35, 12H10


Additional Information

Zoé Chatzidakis
Affiliation: Université Paris 7, Case 7012, 2, place Jussieu, 75251 Paris Cedex 05, France
Email: zoe@logique.jussieu.fr

Ehud Hrushovski
Affiliation: Institute of Mathematics, The Hebrew University, Givat Ram, Jerusalem 91904, Israel
Email: ehud@sunset.ma.huji.ac.il

DOI: https://doi.org/10.1090/S0002-9947-99-02498-8
Keywords: Model theory applied to algebra, difference fields
Received by editor(s): August 14, 1996
Published electronically: April 8, 1999
Additional Notes: The second author was supported by NSF grants DMS 9106711 and 9400894
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society